The trusted source for
healthcare information and
Put a stop to IV med errors with 4 practices
Intravenous (IV) drug errors are twice as likely to cause harm to patients as drugs given orally, according to new research from the American Society of Health- System Pharmacists (ASHP).1
"The most important thing for ED nurses, given how busy and chaotic and distracting that environment can be, is to simplify and standardize everything they do as much as possible," according to Bona E. Benjamin, ASHP's director of medication-use quality improvement. Here are four of Benjamin's recommendations:
• Use standardized infusion concentrations of "high-alert" medications.
"You don't have to remember, 'For this concentration, I use this rate, or that tubing, or that bottle,'" says Benjamin. "Since there is less to remember, there is less opportunity for error."
• Standardize the storage of IV medications.
"If all the crash carts have all the meds on the same location on every crash cart, it makes it easier to find things when you are in those true emergencies," says Benjamin.
• Use ready-to-use infusions at the point of care.
The goal is to minimize the nurse having to mix anything at the bedside. "We strongly encourage using something you can just grab off the shelf and give, rather than having to mix it," Benjamin says.
• Put resources such as dosing calculators and rate charts "in every treatment bay, so you can have them when you need them," says Benjamin.
For more information about the ASHP's IV Safety Summit, go to www.ashp.org/iv-summit.
Know risks of giving IV promethazine
Promethazine is a rescue antiemetic that has been "the drug of choice" in EDs for nausea and vomiting for many years due to its rapid response and effectiveness, according to Helen Sandkuhl, RN, MSN, CEN, TNS, FAEN, director of nursing for emergency services at Saint Louis University Hospital. "But with the benefits, there are also risks," she warns.
To avoid injury when administering this drug, remember the following, says Sandkuhl:
"Promethazine extravasations can result in serious tissue damage. Inadvertent arterial injection has been reported and, in some cases, has resulted in limb amputations," says Sandkuhl. "By advising the patient to report a burning sensation during infusion or site discomfort, you can reduce the risks of injury."
Have a 'don't-interrupt' policy when giving IV
Bona E. Benjamin, director of medication-use quality improvement for the American Society of Health-System Pharmacists, recommends having a strict "no-distraction" policy whenever an ED nurse is administering an intravenous medication.
"This is such a critical process, and nurses should not be interrupted or distracted," he says. "It should be as though the person is standing in a red circle, and no one can go inside the circle until they are done with what they are doing."